Exciting news. Our app has a new name – Healthily. Learn more
Painkillers are a good way to relieve headaches, but if you take them more than two or three times a week, they could become the cause of your headaches.
Up to 1 in 10 people who have frequent headaches do so because they take painkillers too often, says Dr Fayyaz Ahmed, consultant neurologist at Hull Royal Infirmary.
“Around 5% of the patients in my headache clinic have what we call medication-overuse headaches, from taking painkillers regularly over a long period.
"This statistic is probably even higher in the general population, with 5-10% of people with headaches getting them from taking too many painkillers."
Strangely, painkiller headaches only become a problem for people who take painkillers to treat headaches. They don’t happen to people who take painkillers for long periods for other painful conditions, such as arthritis and back pain .
Painkiller headaches are usually caused by taking painkillers for too long and not because of exceeding the recommended dose.
“Most people who get medication-overuse headaches aren’t taking more than the recommended dose on the painkiller packet,” says Dr Ahmed.
“The problem begins when you take advantage of the recommended dose to take painkillers for long periods, often for months on end.
“If you take painkillers for your headaches more than twice a week for more than three months, you'll be at very high risk of getting rebound headaches,” says Dr Ahmed.
What happens is that your body gets used to the painkillers.
A rebound headache develops if you don’t take a painkiller within a day or so of the last dose. You assume it’s just another tension headache or migraine and take a further dose of painkiller.
When the effect of the painkiller wears off, another rebound headache develops and the cycle continues.
Some people even start to take painkillers every day to prevent headaches, which only makes matters worse.
All the common painkillers available from chemists can cause this problem. They include:
However, some painkillers are more likely to cause medication-overuse headaches than others.
“Painkillers containing codeine are most likely to lead to overuse headaches,” says Dr Ahmed. His advice to prevent painkiller headaches is:
The treatment for medication-overuse headaches is simple – stop taking painkillers.
According to Dr Ahmed, if you've been dependent on painkillers for months rather than years, the best approach is to stop abruptly.
“Your headaches will probably get worse immediately after stopping, and you may feel sick or sleep badly, but after 7 to 10 days, when the painkillers are out of your system, you'll feel better,” he says.
If you’ve been getting painkiller headaches for several years as a result of taking codeine-containing products, it can be dangerous to stop abruptly. Instead, gradually reduce the number of painkillers you take. This is best done under the supervision of a doctor.
Once your painkiller headaches have stopped and your tension headaches or migraines are back to normal, you can start to use painkillers again as you need them.
“Around 70-80% of people with medication-overuse headaches manage to stop regularly taking painkillers and feel much better as a result. The other 20-30% relapse over time and may have to go through withdrawal periods repeatedly,” says Dr Ahmed.
Read answers to the common questions people have about painkillers and other medicines, including "Can I take paracetamol if I'm on antibiotics?" and "Can I drink alcohol if I'm taking painkillers?".
Important: Our website provides useful information but is not a substitute for medical advice. You should always seek the advice of your doctor when making decisions about your health.